Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 107, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 1997, 5:08 PM CDT for Johnson County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 1997, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 10, 1997, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:08 PM CDT | Thunderstorm Wind 59 | (Szl)Whiteman Afb, MO | A 59 MPH wind gust was recoded at Whiteman AFB during a severe thunderstorm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 102207 RRA
SVRMCI
MOC101-102300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
508 PM CDT THU JUL 10 1997
* SEVERE THUNDERSTORM WARNING FOR
JOHNSON COUNTY - WEST CENTRAL MISSOURI
* UNTIL 545 PM CDT
* SOME LOCATIONS AFFECTED
KNOB NOBSTER
* AT 505 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 10 MILES SOUTHEAST OF WHITEMAN AFB MOVING NORTH AT 15
MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL AN INCH OR LARGER
IN DIAMETER AND WIND GUSTS UP TO 60 MPH THE STORM WILL BE AT KNOB
NOBSTER AT 515 PM
WHEN THUNDERSTORMS ARE OCCURRING...DO NOT USE TELEPHONES OR OTHER
ELECTRICAL APPLIANCES UNL,ESS IN AN EMERGENCY.
BODNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:45 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 10, 2:45 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 245 PM CDT THU JUL 10 1997 LTST AWIPS VSBL/WV/IR IMAGERY SHOWING TSRA DEVELOPING ALONG EJECTING S/WV FROM WEST TEXAS UP THROUGH SCNTRL KS...AND OVER NE KS ALONG OUTFLOW BOUNDARY FROM PREVIOUS ACTIVITY. WITH WK MIDLVL WINDS...XPCT MAIN THREAT TO BE HEAVY RAIN...WITH LOCALIZED FLOODING POSSIBLE. BEST AREAL COVERAGE SEEMS TO BE S AND W OF FA...SO WL HOLD OFF ON FFA ATTM. LONGER TERM QUESTIONS SURROUND TRACK OF EJECTING S/WVS. THETA-E RIDGE FCST TO SIT IMMEDIATELY TO OUR WEST THROUGH THE PD...SO MSTR WL NOT BE A PROBLEM OVR WRN SXNS. SOME DRYING EDGES IN FROM THE NE LATE TONIGHT AND TOMORROW...BUT EVEN THAT IS PUSHED AWAY LATER IN THE PD AS THE SYSTEM VERY SLOWLY PUSHES EAST. WL LOOK FOR DIURNAL TSRA OVER THE REST OF THE AREA...WITH MORE STUBBORN RAINFALL CLOSER TO BETTER LIFT/MOISTURE. WL GENLY SPLIT DIFF BETWEEN GUID TEMPS. .EAX...NONE. JHV
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:01 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.